The Open Cardiovascular Medicine Journal


ISSN: 1874-1924 ― Volume 11, 2017
CASE REPORT

Electrocardiographic Changes After Suicidal Digoxin Intoxication in a Healthy Woman



Natalia Lorenzo Muñoz, Amparo Benedicto Buendía, Fernando Alfonso Manterola*
Department of Cardiology, Hospital Universitario de La Princesa, Madrid, Spain

Abstract

Background:

Suicidal digoxin intoxication is a rare clinical entity. Clinical suspicious remains of paramount importance as adequate interpretation of the electrocardiographic changes enable to readily initiate treatment.

Method:

We describe a case of suicidal attempt after massive digoxin intake that was satisfactory managed with conservative management strategy that involved a close clinical surveillance of the evolving electrocardiographic changes and digoxin serum levels.

Keywords: Digoxin, (CT) scan, Electrocardiogram (ECG), Myocardial necrosis, Multiple arrhythmias.


Article Information


Identifiers and Pagination:

Year: 2017
Volume: 11
First Page: 58
Last Page: 60
Publisher Id: TOCMJ-11-58
DOI: 10.2174/1874192401711010058

Article History:

Received Date: 08/08/2016
Revision Received Date: 19/10/2016
Acceptance Date: 11/11/2016
Electronic publication date: 16/05/2017
Collection year: 2017

Article Metrics:

CrossRef Citations:
0

Total Statistics:

Full-Text HTML Views: 64
Abstract HTML Views: 83
PDF Downloads: 61
ePub Downloads: 46
Total Views/Downloads: 254

Unique Statistics:

Full-Text HTML Views: 53
Abstract HTML Views: 58
PDF Downloads: 45
ePub Downloads: 31
Total Views/Downloads: 187
Geographical View

© 2017 Muñoz et al.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.


* Address correspondence to this author at the Department of Cardiology, Hospital Universitario de La Princesa. Diego de León, 62. 28006 Madrid (Spain); Tel: 0034 915202272; E-mails: falf@hotmail.com, natalialorenzo84@gmail.com




CASE REPORT

A 53 year-old-woman, nurse, with no previous medical history, was admitted to the emergency unit after polytraumatism during a traffic accident. On admission, the patient was vomiting, uncooperative and with somnolence but conscious and with a Glasgow coma scale score of 15. Blood pressure was normal and her heart rate was 47 bpm. Whole-body computed tomography (CT) scan revealed fracture of the posterior arch of the seventh rib with no other remarkable findings. Blood tests were normal, except from leukocytosis (17.260/mm3/mL and elevated creatin-kinase (632 U/L). During initial monitoring, an episode of asymptomatic extreme bradycardia that readily responded to atropine (1mg) was documented. The electrocardiogram (ECG) revealed atypical atrial flutter alternating with atrial silence, with a ventricle response between 25 and 30 bpm (Fig. 1A). The ECG also demonstrated widespread ST segment depression of 1-2 mm with ST segment elevation in V1 and aVR (Fig. 1A). Notably, the ST segment changes became even more bizarre during tachycardia (after atropine) (Fig. 1B). Nevertheless, she denied any chest pain. The enzymatic curve did not suggest myocardial necrosis and the echocardiogram was normal. Although the patient repeatedly denied taking any drugs, eventually toxic analyses were done. Abuse drugs were all negative. However, digoxin serum levels were extremely high (17,93 ng/mL). As the patient remained hemodynamically stable, a conservative medical management under a careful watchful waiting strategy and fluid therapy was selected. Seventy-two hours after admission the patient recovered sinus rhythm (digoxin levels: 10,22 ng/mL) and 5 days after admission she maintained 1:1 conduction (digoxin levels: 3,39 ng/mL). Fig. (2) shows ECG changes over time related to the digoxin levels. After 5 days in hospital, the patient finally confessed having acquired 30mg of digoxin (approximately 10 hours before the first determination in blood) and taken the drug with suicide intentions.

DISCUSSION

Digitalis glycosides have been used for over 100 years and digoxin continues to play a major role in treatment of patients with heart failure and atrial fibrillation. However, digitalis administration has been classically recognized as a well-established cause of iatrogenic morbidity. Importantly, digitalis intoxication remains a common problem in routine clinical practice because its therapeutic window is relatively narrow (from 0.5 to 2 ng/ml). The earliest ECG finding in this scenario is the presence of T-wave changes of virtually any form, ranging from flattening and inversion (that can simulate ischemia or pericarditis) to other abnormal waveforms. At therapeutic levels, digoxin impairs conduction through the AV node but, simultaneously, increase cardiac automaticity, particularly in the Purkinje fibers. The final result is an increased propensity toward automaticity concomitant with a slowing of the AV node conduction. Due to all these effects, multiple arrhythmias have been classically documented with toxic concentrations [1Yang EH, Shah S, Criley JM. Digitalis toxicity: A fading but crucial complication to recognize. Am J Med 2012; 125(4): 337-43.
[http://dx.doi.org/10.1016/j.amjmed.2011.09.019] [PMID: 22444097]
,2Ma G, Brady WJ, Pollack M, Chan TC. Electrocardiographic manifestations: Digitalis toxicity. J Emerg Med 2001; 20(2): 145-52.
[http://dx.doi.org/10.1016/S0736-4679(00)00312-7] [PMID: 11207409]
].

Fig. (1)
A) Atypical atrial flutter alterning with atrial silence. B) ECG after Atropin (1mg).


Fig. (2)
Evolution of ECG changes from day 2 (A) to day 5 (D) and its correlationship with digoxin serum levels.


Digoxin can produce virtually any type of cardiac arrhythmia. Premature ventricular beats are the most common, and often, the earliest arrhythmia associated with digitalis intoxication. Depressed conduction is also a predominant feature of digoxin toxicity [2Ma G, Brady WJ, Pollack M, Chan TC. Electrocardiographic manifestations: Digitalis toxicity. J Emerg Med 2001; 20(2): 145-52.
[http://dx.doi.org/10.1016/S0736-4679(00)00312-7] [PMID: 11207409]
]. Along with increased ventricular ectopy and conduction block, the three most classical arrhythmias that should immediately suggest digitalis intoxication include: paroxysmal atrial tachycardia with AV block, junctional tachycardia, and ventricular tachycardia [3Derlet RW, Horowitz BZ. Cardiotoxic drugs. Emerg Med Clin North Am 1995; 13(4): 771-91.
[PMID: 7588189]
].

Although suicide with massive digoxin overdose is an exceedingly rare event, there are several cases reported in the literature [4Rodríguez-Calvo MS, Rico R, López-Rivadulla M, Suárez-Peñaranda JM, Muñoz JI, Concheiro L. Report of a suicidal digoxin intoxication: A case report. Med Sci Law 2002; 42(3): 265-8.
[http://dx.doi.org/10.1177/002580240204200313] [PMID: 12201074]
, 5Eyer F, Steimer W, Müller C, Zilker T. Free and total digoxin in serum during treatment of acute digoxin poisoning with Fab fragments: Case study. Am J Crit Care 2010; 19(4): 391-87.
[http://dx.doi.org/10.4037/ajcc2009227] [PMID: 19875723]
]. In this setting antidigoxin Fab fragments are recommended, as they seem to be safe and effective. However, this strategy is certainly expensive and it has not been supported by clinical trials. Furthermore, the dosage regimen to achieve optimal binding of Fab to digoxin remain to be determined [5Eyer F, Steimer W, Müller C, Zilker T. Free and total digoxin in serum during treatment of acute digoxin poisoning with Fab fragments: Case study. Am J Crit Care 2010; 19(4): 391-87.
[http://dx.doi.org/10.4037/ajcc2009227] [PMID: 19875723]
].

To the best of our knowledge, there are no previous reports correlating lethal serum leves of digoxin with the natural evolution of the ECG changes over time. Furthermore, our findings suggest that a conservative medical management, with a watchful-waiting strategy under intensive surveillance, is safe and effective in this clinical scenario.

CONFLICT OF INTEREST

The authors confirm that this article content has no conflicts of interest.

ACKNOWLEDGEMENTS

Declared none.

REFERENCES

[1] Yang EH, Shah S, Criley JM. Digitalis toxicity: A fading but crucial complication to recognize. Am J Med 2012; 125(4): 337-43.
[http://dx.doi.org/10.1016/j.amjmed.2011.09.019] [PMID: 22444097]
[2] Ma G, Brady WJ, Pollack M, Chan TC. Electrocardiographic manifestations: Digitalis toxicity. J Emerg Med 2001; 20(2): 145-52.
[http://dx.doi.org/10.1016/S0736-4679(00)00312-7] [PMID: 11207409]
[3] Derlet RW, Horowitz BZ. Cardiotoxic drugs. Emerg Med Clin North Am 1995; 13(4): 771-91.
[PMID: 7588189]
[4] Rodríguez-Calvo MS, Rico R, López-Rivadulla M, Suárez-Peñaranda JM, Muñoz JI, Concheiro L. Report of a suicidal digoxin intoxication: A case report. Med Sci Law 2002; 42(3): 265-8.
[http://dx.doi.org/10.1177/002580240204200313] [PMID: 12201074]
[5] Eyer F, Steimer W, Müller C, Zilker T. Free and total digoxin in serum during treatment of acute digoxin poisoning with Fab fragments: Case study. Am J Crit Care 2010; 19(4): 391-87.
[http://dx.doi.org/10.4037/ajcc2009227] [PMID: 19875723]

Endorsements



"I am very satisfied by all the services, friendly communication and the attention that was given to my manuscript. My sincere gratitude tou you and the entire team of Bentham Open"


Aristofanis Gikas
Health Centre of Kalivia, K
alivia, Attiki,
Greece


Browse Contents


Webmaster Contact: info@benthamopen.com
Copyright © 2017 Bentham Open